Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 151, NWS Wilmington, OH

August 11, 2002Miami County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 11, 2002, 5:13 PM EDT for Miami County, Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 5:13 PM EDT (21:13 UTC)
Expired
Aug 11, 2002, 6:00 PM EDT
In force
47 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Miami County, OH

The radar

The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 5:20 PM EDTThunderstorm Wind 50 ECovington, OHTrees were knocked down across town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

630 
WUUS51 KILN 112113
SVRILN
OHC109-112200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
513 PM EDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MIAMI COUNTY IN OHIO...

* UNTIL 600 PM EDT...

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF COVINGTON...OR ABOUT 8
  MILES WEST OF PIQUA...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COVINGTON...
  PIQUA...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

HICKMAN/RYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:00 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 11, 3:00 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
300 PM EDT SUN AUG 11 2002

CONVECTION BEGAN DEVELOPING LAST COUPLE OF HOURS MAINLY SOUTHERN AND
WESTERN PARTS OF FA. THIS CONVECTION EXPECTED TO CONITNUE PAST
SUNSET WITH SOME UPPER LEVEL SUPPORT FROM VORT MAX. HOWEVER...SHOULD
SEE SOME DECREASE IN ACTIVITY LATER TONIGHT.

MODELS CONTINUE TO BE SIMILAR THIS RUN WITH FRONT DAY 3 TO 4 SLOWING
JUST A BIT. EXPECT CONVECTION TO DEVELOP AGAIN MONDAY AFTERNOON AND
TUESDAY AFTERNOON IN SOUTHWEST FLOW. BEST CHANCES OF PRECIPITATION
AHEAD OF AND WITH FRONT TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

MORE CLOUDINESS NEXT COUPLE OF DAYS THAN WE HAVE SEEN OF LATE SO
HIGHS SHOULD BE A FEW DEGREES LOWER. MAV AND FWC GUIDANCE IS SIMILAR
AND USED A BLEND OF TWO.

.ILN...NONE.

PARKER

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 4:29 PM EDTSevere Thunderstorm WarningILNWarren31 min
Aug 11, 4:45 PM EDTSevere Thunderstorm WarningILNShelby45 min
Aug 11, 5:18 PM EDTSevere Thunderstorm WarningILNAuglaize42 min
Aug 11, 5:19 PM EDTSevere Thunderstorm WarningILNClermont41 min
Aug 11, 5:25 PM EDTSevere Thunderstorm WarningILNHamilton50 min
Aug 11, 5:33 PM EDTSevere Thunderstorm WarningILNDarke27 min
Aug 11, 5:34 PM EDTSevere Thunderstorm WarningILNFayette26 min
Aug 11, 6:58 PM EDTSevere Thunderstorm WarningILNRoss32 min
Aug 11, 7:31 PM EDTSevere Thunderstorm WarningILNMercer44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.